Hail, Crook
- When
- September 14, 3:34 PM MST
- Where
- Crook County, 3 mi WNW of Moorcroft
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.277, -105.006
A thunderstorm briefly became severe over southwestern Crook County, producing hail to golf ball size in the Moorcroft area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over southwestern Crook County, producing hail to golf ball size in the Moorcroft area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 14, 12:23 PM MST, 3 hours 11 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
123 PM MDT Tue Sep 14 2021
.DISCUSSION...(This Evening Through Tuesday)
Issued at 101 PM MDT Tue Sep 14 2021
Water vapor shows upper trof axis shifting east of the Northern
Plains with short wave ridge building into the Northern Rockies.
Next upper trof is moving into BC. At the surface, high pressure
is centered over western SD/NEB. Unsettled northwest flow aloft
resulting in developing -shra in the Black Hills early this
afternoon.
Showers/storms, primarily around and east of the Black Hills, will
dissipate early this evening. Could see some additional
showers/storms develop late tonight and early Wednesday across
south central SD as low level jet/theta-e advection increase.
Upper trof currently over BC will track quickly across southern
Canada on Wednesday, with a prefrontal trof moving across
northeast WY and western SD during the day. Thermal ridge overhead
will result in temps climbing well into the 80s on the Plains
with some lower 90s likely. NBM temps likely too cool and have
sided closer to the warmer MOS guidance. Dry cool front moves
through Wednesday night.
A little cooler on Thursday/Friday behind fropa, with guidance
trending a little stronger with an upper wave moving through late
Thursday and Thursday night. Pops have been raised slightly.
Another very warm and dry day expected on Saturday, with highs
well into 90s probably especially east/south of the Black Hills.
More significant upper trof will then move out the western CONUS
and into the Plains early next week, with increasing chances for
precip and cooler weather.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Wednesday)
Issued At 1138 AM MDT Tue Sep 14 2021
A few isolated thunderstorms are expected over the black hills
this afternoon. Some MVFR conditions may be possible in heavier
showers/storms around KRAP. Precip will dissipate by this
evening, with VFR conditions expected through the rest of the
forecast period.
&&
.FIRE WEATHER...
Issued at 101 PM MDT Tue Sep 14 2021
Dry southwest flow will develop Wednesday ahead of a cold front.
Deep mixing should allow very dry air and some gusty winds to the
reach the surface in the afternoon from northeast WY into
northwest SD. Critical RH's below 15 percent are likely, and the
chances of some critical wind gusts at or above 25 mph have
increased. Thus, a Fire Weather Watch has been issued for
northeast WY into northwest SD. Another very warm, dry, and windy
day is expected on Saturday, and more widespread fire concerns are
becoming increasingly likely.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for SDZ327-328.
WY...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for WYZ314>318.
&&
DISCUSSION...Johnson
AVIATION...Dye
FIRE WEATHER...JohnsonHazardous Weather Outlook National Weather Service Rapid City SD 500 AM MDT Tue Sep 14 2021 SDZ012-013-024>032-041>044-046-047-049-072>074-WYZ054>058-071- 151300- Butte-Northern Meade Co Plains-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 500 AM MDT Tue Sep 14 2021 /600 AM CDT Tue Sep 14 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected today. Severe weather is not expected at this time. Drier weather will return this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Dry and breezy conditions on Wednesday will lead to an elevated fire danger. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-014-151300- Harding-Perkins-Ziebach- 500 AM MDT Tue Sep 14 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Dry and breezy conditions on Wednesday will lead to an elevated fire danger. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
427 PM MDT Tue Sep 14 2021
WYZ054-056-142315-
Northern Campbell WY-Western Crook WY-
427 PM MDT Tue Sep 14 2021
...A strong thunderstorm will impact portions of eastern Campbell and
southwestern Crook Counties through 515 PM MDT...
At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Moorcroft, or 20 miles east of Gillette, moving east at
20 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Moorcroft and southern Keyhole Reservoir around 445 PM MDT.
This includes Interstate 90 in Wyoming between Mile Markers 146 and
165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4436 10511 4434 10471 4418 10478 4417 10488
4427 10513
TIME...MOT...LOC 2226Z 289DEG 19KT 4429 10507
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
SherburnThe Rapid City radar (KUDX), 174 km away, was scanning. The volume nearest the first event began at 22:32 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980875.